Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Isotopy invariants of graphs

Authors: D. Jonish and K. C. Millett
Journal: Trans. Amer. Math. Soc. 327 (1991), 655-702
MSC: Primary 57M25; Secondary 05C10
MathSciNet review: 1062189
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The development of oriented and semioriented algebraic invariants associated to a class of embeddings of regular four valent graphs is given. These generalize the analogous invariants for classical knots and links, can be determined from them by means of a weighted averaging process, and define them by means of a new state model. This development includes the elucidation of the elementary spatial equivalences (generalizations of the classical Reidemeister moves), and the extension of fundamental concepts in classical knot theory, such as the linking number, to this class spatial graphs.

References [Enhancements On Off] (What's this?)

  • [1] J. W. Alexander, Topological invariants of knots and links, Trans. Amer. Math. Soc. 20 (1928), 275-306. MR 1501429
  • [2] -, A matrix knot invariant, Proc. Nat. Acad. Sci. U.S.A. 19 (1933), 272-275.
  • [3] R. D. Brandt, W. B. R. Lickorish, and K. C. Millett, A polynomial invariant for nonoriented knots and links, Invent. Math. 84 (1986), 563-573. MR 837528 (87m:57003)
  • [4] G. Burde and H. Zieschang, Knots, De Gruyter, 1986. MR 808776 (87b:57004)
  • [5] J. H. Conway, An enumeration of knots and links and some of their algebraic properties, Computational Problems in Abstract Algebra (John Leech, ed.), Pergamon Press, Oxford and New York, 1969, pp. 329-358. MR 0258014 (41:2661)
  • [7] P. Freyd, D. Yetter, J. Hoste, W. B. R. Lickorish, K. Millett, and A. Ocneanu, A new polynomial invariant for knots and links, Bull. Amer. Math. Soc. (N.S.) 12 (1985), 239-246. MR 776477 (86e:57007)
  • [8] C. F. Ho, A new polynomial for knots and links--preliminary report, Abstracts Amer. Math. Soc. 6 (1985). Abstract 821-57-16.
  • [9] J. Hoste, A polynoimal invariant of knots and links, Pacific J. Math. 124 (1986), 295-320. MR 856165 (88d:57004)
  • [10] J. F. P. Hudson, Piecewise linear topology, Benjamin, New York, 1969. MR 0248844 (40:2094)
  • [11] V. F. R. Jones, A polynomial invariant for knots via von Neumann algebras, Bull. Amer. Math. Soc. 12 (1985), 103-111. MR 766964 (86e:57006)
  • [12] -, Hecke algebra representations of braid groups and link polynomials, Ann. of Math. 126 (1987), 335-388. MR 908150 (89c:46092)
  • [13] D. Jonish and K. C. Millett, Extrinsic topological chirality indices of molecular graphs, Graph Theory and Topology in Chemistry 51 (1987), 82-90. MR 941549 (89j:92098)
  • [14] L. Kauffman, On knots, Ann. of Math. Stud., no. 115, Princeton Univ. Press, 1987.
  • [15] -, An invariant of regular isotopy, Trans. Amer. Math. Soc. 318 (1990), 417-471. MR 958895 (90g:57007)
  • [16] -, Invariants of graphs in three-space, Trans. Amer. Math. Soc. 311 (1989), 679-710. MR 946218 (89f:57007)
  • [17] -, State models and the Jones polynomial, Topology 26 (1987), 395-407. MR 899057 (88f:57006)
  • [18] L. Kauffman and P. Vogel, Link polynomials and graphical calculus, preprint, 1987.
  • [19] W. B. R. Lickorish and K. C. Millett, A polynomial invariant for oriented links, Topology 26 (1987), 107-141. MR 880512 (88b:57012)
  • [20] A. S. Lipson, Soem more states models for link invariants, Pacific J. Math. (to appear). MR 1141800 (92i:57004)
  • [21] K. C. Millett, Configuration census, topological chirality and the new combinatorial invariants, Proc. Internat. Sympos. on Applications of Mathematical Concepts to Chemistry, Croatica Chemica Acta, 59 (1986), 669-684.
  • [22] -, Stereotopological indices for a family of chemical graphs, J. Comput. Chem. 8 (1987), 536-550. MR 892422 (89c:92104)
  • [23] A. Ocneanu, A polynomial invariant for knots: a combinatorial and an algebraic approach, preprint.
  • [24] J. Przytycki and P. Traczyk, Invariants of the Conway type, Kobe J. Math. 4 (1987), 115-139. MR 945888 (89h:57006)
  • [25] K. Reidemeister, Knotentheorie (reprint 1948), Chelsea, New York, [English transl., Knot theory, BSC Associates, Moscow, Idaho, 1983.]
  • [26] D. Rolfsen, Knots and Links, Publish or Perish, 1976. MR 0515288 (58:24236)
  • [27] C. Rourke and B. J. Sanderson, Introduction to piecewise linear topology, Springer-Verlag, Berlin, 1972. MR 0350744 (50:3236)
  • [28] V. G. Turaev, The Yang-Baxter equations and invariants of links, LOMI preprints E-3-87, 1987. MR 939474 (89e:57003)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M25, 05C10

Retrieve articles in all journals with MSC: 57M25, 05C10

Additional Information

Keywords: Spatial graphs, knot theory, oriented and semioriented polynomial invariants
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society